Arizona, 2009Flash Flood and Heavy Rain in Arizona, September 12, 2009
September 12, 2009 · NWS FGZ · 2 events in 1 county or zone
A thunderstorm produced heavy rain around Cottonwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain around Cottonwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 12, 2:55 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 12, 2:55 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST SAT SEP 12 2009
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR THE NEXT SEVERAL
DAYS. THERE WILL BE A MODEST INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY SUNDAY AND MONDAY...AS A PACIFIC LOW PRESSURE SYSTEM MOVES
INTO THE GREAT BASIN. NEAR NORMAL DAYTIME TEMPERATURES ARE EXPECTED
TO CONTINUE.
&&
.DISCUSSION...A WEAK DECAYING FRONTAL BAND HAS DROPPED SOUTH THROUGH
THE NORTHEAST PLATEAUS AND INTO PORTIONS OF THE LITTLE COLORADO
RIVER VALLEY...BRINGING A LITTLE DRIER AIR AND LESS THUNDERSTORM
ACTIVITY TO THAT REGION. MEAN WHILE A RELATIVELY UNSTABLE AIRMASS
ALONG WITH DEEPER MOISTURE RESIDES ALONG THE WHITE MOUNTAINS...ALONG
AND WEST OF THE MOGOLLON RIM INTO YAVAPAI COUNTY...AND OVER THE
COCONINO AND KAIBAB PLATEAUS. CURRENT RUC40 INDICATING THAT THE
TEMPERATURES ALOFT AT 500 MB AND ABOVE ARE FORECAST TO CONTINUE TO
COOL...OVER WEST CENTRAL AND NORTHWEST ARIZONA THIS AFTERNOON...
WHICH WILL FURTHER AID THUNDERSTORM ACTIVITY AND DEVELOPMENT. STORMS
ARE FORECAST TO DROP SOUTH SOUTHEAST OVER THESE AREAS LATE THIS
AFTERNOON AND EARLY EVENING.
CHCS OF PRECIP HAVE BEEN INCREASED OVER PORTIONS OF YAVAPAI AND
COCONINO COUNTIES FOR LATE THIS AFTERNOON AND EVENING TO ACCOUNT FOR
CURRENT STORM TRENDS.
MOISTURE WILL LINGER OVER THE REGION...AND INTERACT WITH A COUPLE OF
WEATHER SYSTEMS MOVING THROUGH THE AREA DURING THE FORECAST PERIOD.
SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS WILL DEVELOP BY SUNDAY
AFTERNOON AND CONTINUE INTO MONDAY EVENING. A LOW PRESSURE SYSTEM IS
FORECAST TO MOVE INTO NEVADA LATE SUNDAY AND MOVE ACROSS UTAH LATE
MONDAY. THIS WEATHER SYSTEM WILL INCREASE SYNOPTIC LIFT OVER
NORTHERN ARIZONA SUNDAY NIGHT INTO MONDAY ALONG WITH BRINGING COLDER
AIR ALOFT WHICH WILL HELP DESTABILIZE THE ATMOSPHERE. THIS STORM
SYSTEM AS IT APPROACHES WILL DRAW DEEPER MOISTURE NORTH AND WEST
INTO NORTHERN ARIZONA. THE FLOW ALOFT IS FORECAST TO INCREASE AS
THIS LOW PRESSURE SYSTEM APPROACHES NORTHERN ARIZONA...SO THAT THERE
WILL BE AN INCREASED THREAT OF ORGANIZED ISOLATED SEVERE
THUNDERSTORMS ESPECIALLY MONDAY AFTERNOON AND EVENING. THE MAIN
WEATHER IMPACTS WILL BE THE INCREASED THREAT OF ISOLATED SEVERE HAIL
AND LOCALIZED AREAS OF HEAVY RAINFALL AND POSSIBLE FLASH FLOODING
FROM THE STRONGER STORMS.
BY LATE MONDAY NIGHT EARLY TUESDAY MORNING THE GFS FORECASTS THAT
DRIER AIR WILL SWEEP ACROSS NORTHERN ARIZONA DIMINISHING THE THREAT
OF SHOWERS AND THUNDERSTORMS...TO WIDELY SCATTERED ACTIVITY MAINLY
OVER NORTHEAST AND EAST CENTRAL ARIZONA ON TUESDAY. GIVEN THE
BLOCKING PATTERN THAT IS CURRENTLY AFFECTING THE WESTERN U.S...MODEL
RUN-TO-RUN CONSISTENCY HAS NOT BEEN AS GOOD IN THE 4 TO 7 DAY TIME
PERIOD. SO LESS CONFIDENCE IS PLACED ON THE WEDNESDAY THROUGH
SATURDAY FORECASTS...GENERAL MODEL TRENDS AND CLIMATOLOGY HAVE BEEN
WOVEN TOGETHER AND ARE DEPICTED IN OUR CURRENT GRAPHICAL FORECASTS
PACKAGE. THE LOW IS FORECAST TO DROP SOUTH OVER THE FOUR CORNERS
AREA BY THURSDAY MORNING WITH THE POSSIBILITY OF WIDESPREAD RAIN
SHOWERS OVER THE NORTHEAST AND SCATTERED SHOWERS SOUTHWARD TO THE
EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. BY LATE FRIDAY INTO
SATURDAY THE UNSETTLED WEATHER PATTERN WILL MOVE INTO EASTERN NEW
MEXICO TEXAS PANHANDLE WITH HIGH PRESSURE AND DRIER CONDITIONS
BUILDING INTO NORTHERN ARIZONA.
&&
.AVIATION...FOR THE 00Z PACKAGE...TIL 02Z SUN...SCATTERED
THUNDERSTORMS WILL CONTINUE S OF A KIGM-KRQE LINE...WITH ISOLATED
STORMS N OF THIS LINE. LOOK FOR LOCAL MVFR CONDITIONS AND GUSTY
WINDS WITH THE STORMS. AFT 02Z SUN...CONVECTION TO DIMINISH WITH VFR
CONDITIONS OVERNIGHT. AFT 17Z SUNDAY...SW SFC WINDS AT 10-20KT WILL
DEVELOP. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OVER
NORTHERN ARIZONA DURING THE AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.......................TC
AVIATION/FIRE WEATHER........DL
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Sep 12, 10:10 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST SAT SEP 12 2009
AZZ004>018-037>040-130700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1010 AM MST SAT SEP 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
THE MAIN THUNDERSTORM THREAT AREA WILL BE OVER THE EASTERN MOGOLLON
RIM...WHITE MOUNTAINS...WITH STORMS SHIFTING SOUTH INTO PORTIONS OF
...SOUTHEAST YAVAPAI AND NORTHERN GILA COUNTY BY EARLY EVENING. THE
WEATHER HAZARD TODAY WILL BE HEAVY RAIN AND LOCALIZED FLOODING AND
HAIL FROM THE STRONGER THUNDERSTORMS...FROM THE EASTERN MOGOLLON RIM
AND WHITE MOUNTAINS SOUTH. THUNDERSTORMS WILL GET A LITTLE LATER
START TODAY OVER THE EASTERN RIM AND WHITE MOUNTAINS...POSSIBLY BY
NOON. FOR THE REMAINDER OF THE AREA THUNDERSTORMS WILL DEVELOP BY
EARLY TO LATE AFTERNOON...WITH A SLIGHT INCREASE DURING THE EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL LINGER OVER THE REGION...AND INTERACT WITH A COUPLE OF
WEATHER SYSTEMS MOVING THROUGH THE AREA DURING THE FORECAST PERIOD.
SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS WILL DEVELOP BY SUNDAY
AFTERNOON AND CONTINUE INTO MONDAY EVENING. A LOW PRESSURE SYSTEM IS
FORECAST TO MOVE INTO NEVADA LATE SUNDAY AND MOVE ACROSS UTAH LATE
MONDAY. THIS WEATHER SYSTEM WILL INCREASE OUR CHANCES FOR SHOWERS
AND THUNDERSTORMS...ESPECIALLY SUNDAY NIGHT INTO MONDAY. THE MAIN
WEATHER IMPACTS WILL BE ISOLATED HAIL AND LOCALIZED AREAS OF HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING FROM THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Yavapai
- When
- September 12, 4:45 PM MST to 5:20 PM MST
- Where
- Yavapai County, 5 mi SW of Cottonwood to 5 mi NE of Cottonwood
- Reported by
- Trained Spotter
- Coordinates
- 34.699, -112.082
Heavy rain and flowing washes were reported by a spotter 3 miles southwest of Cottonwood.
Flash Flood, Yavapai
- When
- September 12, 5:30 PM MST to 6:00 PM MST
- Where
- Yavapai County, 1.45 mi E of Smelter City to 2.2 mi NE of Clemenceau
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.731, -111.975
Two to three feet of flowing water in a low water crossing trapped one car. A swift water rescue was performed on the driver.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in California, September 12, 2009$150,000 · 2 events
- Flash Flood and Lightning Strike in Massachusetts, September 12, 20091 injured · $50,000 · 2 events
- Flooding in Kansas, September 12 to 13, 2009$20,000 · 3 events
- Dense Fog in Wisconsin, September 12 to 13, 20097 events
- Dense Fog in Wisconsin, September 12, 20094 events
- Waterspouts in Gulf of Mexico, September 12, 20093 events
- Debris Flow in Puerto Rico, September 12, 20091 event
- Funnel Cloud in Iowa, September 12, 20091 event
- Flash Flood in Arizona, September 12, 20091 event
- Heavy Rain in Florida, September 12, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197157, 197156.